Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 497, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 13, 2008, 8:00 PM CDT for 5 counties in Iowa. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 13, 2008, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:14 PM CDT | HAIL 1 | 3 S Pomeroy, IA | NICKEL TO QUARTER HAIL. |
| Aug 13, 8:21 PM CDT | HAIL 1 | Nemaha, IA | DIME TO QUARTER SIZE HAIL FROM 821-831PM NO DAMAGE |
| Aug 13, 8:28 PM CDT | HAIL 0.88 | 4 N Rockwell City, IA | HAIL, DIME TO NICKEL SIZE WITH HEAVY RAIN 828-832PM |
| Aug 13, 8:35 PM CDT | HAIL 0.88 | Clare, IA | |
| Aug 13, 8:39 PM CDT | HAIL 1 | Sac City, IA | NICKEL TO QUARTER HAIL IN TOWN. |
| Aug 13, 8:42 PM CDT | HAIL 0.88 | Rockwell City, IA | |
| Aug 13, 8:46 PM CDT | HAIL 1 | Moorland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 140100
SVRDMX
IAC025-091-151-161-187-140145-
/O.NEW.KDMX.SV.W.0497.080814T0100Z-080814T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED AUG 13 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WEBSTER COUNTY IN CENTRAL IOWA...
THIS INCLUDES THE CITY OF FORT DODGE...
SOUTHWESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
POCAHONTAS COUNTY IN NORTHWEST IOWA...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 845 PM CDT.
* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROLFE TO
FONDA TO 14 MILES NORTHWEST OF NEMAHA...OR ALONG A LINE EXTENDING
FROM 28 MILES NORTHWEST OF FORT DODGE TO 23 MILES EAST OF STORM
LAKE TO STORM LAKE...AND MOVING SOUTHEAST AT 37 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
POMEROY...PALMER AND GILMORE CITY BY 805 PM CDT...
NEMAHA AND JOLLEY BY 810 PM CDT...
PIONEER AND MANSON BY 815 PM CDT...
SAC CITY...ROCKWELL CITY AND LYTTON BY 820 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4256 9493 4270 9492 4273 9485 4290 9448
4245 9411 4221 9447 4222 9513 4257 9533
TIME...MOT...LOC 0100Z 335DEG 33KT 4279 9446 4255 9474
4262 9525
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 140123
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT WED AUG 13 2008
IAC025-091-151-161-187-140145-
/O.CON.KDMX.SV.W.0497.000000T0000Z-080814T0145Z/
POCAHONTAS IA-WEBSTER IA-SAC IA-CALHOUN IA-HUMBOLDT IA-
822 PM CDT WED AUG 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN HUMBOLDT...CALHOUN...SAC...WESTERN WEBSTER AND
SOUTHERN POCAHONTAS COUNTIES...
AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
PIONEER TO ROCKWELL CITY TO EARLY...OR ALONG A LINE EXTENDING FROM 17
MILES NORTHWEST OF FORT DODGE TO 24 MILES WEST OF FORT DODGE TO 10
MILES SOUTH OF STORM LAKE...MOVING SOUTHEAST AT 33 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SAC CITY AND CLARE BY 830 PM CDT...
KNIERIM AND BARNUM BY 835 PM CDT...
YETTER...SOMERS...RINARD AND LOHRVILLE BY 840 PM CDT...
MOORLAND AND LAKE CITY BY 845 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
AT 814 PM...QUARTER SIZED HAIL WAS REPORTED 3 MILES SOUTH OF POMEROY
BY A TRAINED SPOTTER. ALSO...SEVERAL REPORTS OF PENNY TO QUARTER
SIZED HAIL FROM A SEVERE STORM NEAR STORM LAKE HEADING INTO SAC
COUNTY.
LAT...LON 4257 9533 4256 9494 4257 9492 4263 9492
4263 9460 4278 9459 4283 9442 4245 9411
4221 9447 4222 9513
TIME...MOT...LOC 0122Z 328DEG 28KT 4271 9434 4241 9463
4250 9515
$$
COGIL000
WWUS53 KDMX 140139
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT WED AUG 13 2008
IAC151-140149-
/O.CAN.KDMX.SV.W.0497.000000T0000Z-080814T0145Z/
POCAHONTAS IA-
839 PM CDT WED AUG 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POCAHONTAS COUNTY IS
CANCELLED...
AT 834 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4248 9510 4254 9491 4253 9445 4274 9445
4274 9435 4245 9411 4221 9447 4222 9511
TIME...MOT...LOC 0139Z 328DEG 28KT 4260 9425 4230 9454
4239 9505
$$
IAC025-091-161-187-140145-
/O.CON.KDMX.SV.W.0497.000000T0000Z-080814T0145Z/
WEBSTER IA-SAC IA-CALHOUN IA-HUMBOLDT IA-
839 PM CDT WED AUG 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN HUMBOLDT...CALHOUN...EASTERN SAC AND WESTERN WEBSTER
COUNTIES...
AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
CLARE TO RINARD TO SAC CITY...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF FORT DODGE TO 23 MILES SOUTHWEST OF FORT DODGE TO 17
MILES SOUTH OF STORM LAKE...MOVING SOUTHEAST AT 32 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
YETTER...LOHRVILLE...MOORLAND AND LAKE CITY BY 845 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4248 9510 4254 9491 4253 9445 4274 9445
4274 9435 4245 9411 4221 9447 4222 9511
TIME...MOT...LOC 0139Z 328DEG 28KT 4260 9425 4230 9454
4239 9505
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:17 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 13, 3:17 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT WED AUG 13 2008 .SHORT TERM... SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MINNESOTA THIS AFTERNOON AND A FEW HAVE TRIED TO TRICKLE INTO NORTHERN IA. STORMS FIRING ALONG 700 MB TROUGH AND WEAK SFC BOUNDARY. SYSTEM NOT QUITE IN PHASE AND HAVING DIFFICULTY BECOMING ORGANIZED THROUGH A FEW SEVERE STORMS HAVE BEEN REPORTED IN MINNESOTA. SFC HEATING IN CNTRL IOWA HAS ALLOWED SUBSIDENCE AND MIXING OF DRIER AIR TO THE SFC AND HAS DIMINISHED INSTABILITY. A FEW STORMS WILL REMAIN POSSIBLE TONIGHT ALONG WITH AREAS OF FOG LATE. BEST LANDSPOUT ENVIRONMENT IS ALONG THE UPPER MISSISSIPPI RIVER VALLEY AND JUST TO THE EAST OF HERE SO HOPEFULLY WILL ESCAPE THAT FUN TONIGHT. .LONG TERM /THU-WED/... FORECAST REMAINS IN FLUX DURING PERIOD AS FAIR AMOUNT OF UNCERTAINTY REMAINS WITH UPPER LEVEL LOW TRACK THIS WEEKEND THROUGH MID NEXT WEEK. A BACKDOOR COLD FRONT MOVES IN FROM THE NORTHEAST ON THURSDAY AND REACHES CENTRAL IOWA AROUND 21Z. SHOULD HOLD HIGHS IN THE 70S ACROSS THE NORTHEAST HALF WITH 80S TO THE SW. A FEW THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE BOUNDARY THOUGH CLIMATOLOGICALLY THIS IS NOT A FAVORED SETUP FOR WIDESPREAD DEVELOPMENT. THE BOUNDARY WILL CONTINUE TO THE SOUTHWEST INTO THURSDAY EVENING. UPPER LEVEL SYSTEM DROPPING THROUGH NEBRASKA ALONG WITH ATTENDANT SFC FEATURES WILL INTERACT WITH GRADUALLY STALLING BOUNDARY OVER ERN NEBRASKA THROUGH SW IA AND NRN MO AND THIS WILL REMAIN THE PRIMARY FOCUS FOR PRECIPITATION POTENTIAL THROUGH FRIDAY. HIGH PRESSURE WILL SETTLE SOUTH INTO THE UPPER MIDWEST AND UPPER MISSOURI BASIN FRIDAY NIGHT BRINGING DRIER SFC AIR TO THE AREA. UNCERTAINTY REMAINS WITH CLOSE UPPER LEVEL LOW TREKKING SOUTH ALONG THE ROCKY MOUNTAIN WEST THEN EVENTUALLY SPINNING INTO THE PLAINS. UNCERTAINTY REMAINS ON HOW FAR SOUTH IT WILL DIG AND WITH LACK OF MID LEVEL FLOW...WHAT WILL GIVE IT A NUDGE TO FINALLY MOVE. CURRENTLY LACK OF A KICKER SEEMS TO POINT TO A PROLONGED STAY OVER THE SOUTHERN PLAINS BEFORE LIFTING OUT SOMETIME NEXT WEEK. LARGE SYSTEM MOVING THROUGH THE GULF OF ALASKA WILL EVENTUALLY PUSH RIDGE UP OVER THE INTERMOUNTAIN WEST. CANADIAN AND ECMWF SUGGESTING A HURRICANE AROUND THE GULF OF MEXICO WHICH COULD ALSO BECOME A FACTOR. HAVE MADE LITTLE CHANGES TO PRECIP CHANCES DURING THE EXTENDED DUE TO INCONSISTENCIES AND MANY FACTORS INVOLVED. ONCE SYSTEM DOES ARRIVE...EXPECT A COOL AND RAINY PERIOD. && .AVIATION...13/18Z FOG HAS LIFTED WITH VSBYS NOW P6SM. CONVECTION CONTINUES TO MOVE OUT OF MN INTO NW IA ATTM AND HOLDING TOGETHER WITH UPPER LEVEL SUPPORT AND WEAK SFC BOUNDARY. INSTABILITY AXIS OF TD GREATER THAN 60F WILL CONTINUE TO SUPPORT SOUTH MOVEMENT THRU AFTERNOON. MID LEVEL CONVECTION ALREADY DEVELOPING IN ERN SD. SCATTERED THUNDERSTORMS...POSSIBLY A LINE FOR A FEW HOURS...WILL MOVE SWD LOWERING CONDITIONS FOR A FEW HOURS WITH POTENTIAL FOR GUSTY OUTFLOW AND SOME HAIL. LINE MOVING A BIT FASTER THAN EARLIER EXPECTED SO HAVE HASTENED TIMING OF CONVECTION ACROSS MOST OF THE REGION. MAY SEE SOME LINGERING ACTIVITY INTO THE EVENING HOURS. THINGS SHOULD QUIET DOWN AFTER MIDNIGHT WITH MVFR FOG EXPECTED...THOUGH WILL HAVE TO WATCH TYPICAL TROUBLE AREAS SUCH AS KOTM AND KMCW FOR POSSIBLE IFR OR LIFR FOG. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV AVIATION...REV LONG TERM...DONAVON
Hazardous weather outlook, Aug 13, 11:00 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1100 AM CDT WED AUG 13 2008 IAZ004>007-015>017-023>026-033>037-044>047-057>059-070-071-081- 092-141015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-ADAMS-TAYLOR- 1100 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS BY MID AFTERNOON AND CONTINUING INTO THE OVERNIGHT HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH EARLY TONIGHT...WITH HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS UP TO 60 MPH...AND SMALL TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...THOUGH THE CHANCES WILL BE QUITE LOW FRIDAY THROUGH SUNDAY. THE SEVERE WEATHER THREAT APPEARS FAIRLY LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ027-028-038-039-048>050-060>062-072>075-082>086-093>097-141015- BUTLER-BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1100 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 80. THE CHANCE OF THUNDERSTORMS WILL INCREASE AND EXPAND SOUTHWARD TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY LATE THIS AFTERNOON AND EARLY TONIGHT...WITH HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS UP TO 60 MPH THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...THOUGH THE CHANCES WILL BE QUITE LOW FRIDAY THROUGH SUNDAY. THE SEVERE WEATHER THREAT APPEARS FAIRLY LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MOYER/REV
In the hours before
Local storm report, Aug 13, 7:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 N RUTHVEN 43.15N 94.90W
08/13/2008 E0.88 INCH PALO ALTO IA BROADCAST MEDIA
KICD STAFFER REPORTED THE HAIL IN THE RUTHVEN/LOST ISLAND
LAKE AREA.
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Sac and 1 more | 44 min |
| Aug 13, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 46 min |
| Aug 14, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 33 min |
| Aug 14, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.